Apply oxygen as prescribed using high flow oxygen via non-rebreather mask. Dyspnea, wheezing, stridor are typically signs of anaphylactic shock. Prepare for the possibility of intubation or tracheotomy and have the equipment available if patient goes into respiratory arrest.
Patients with anaphylactic shock typically have a feeling of "impending doom." Decreasing anxiety will help the patient focus on breathing and following commands.
Placing the patient in the Trendelenburg position will aid in hypotension symptoms that can occur. However, make sure the patient is also in a position of comfort to ease anxiety and breathing.
Methylprednisolone (Solu-medrol) helps decrease the inflammatory response of the body. It will also help in decreasing bronchial edema.
This drug is used during anaphylaxis because of its vasoconstrictive effects, reversing angioedema and hypotension. Stimulation of B2 receptors causes bronchodilation and reduces the release of inflammatory mediators. Epinephrine can be administered in a concentration of 1:1000 subcutaneously, IV or via ETT in situations of anaphylaxis. A nurse can only assist the patient in administering an Epi-Pen injection to themselves that is their own prescription in an outpatient setting.
Diphenhydramine (Benadryl), 25-50mg IV push, is a histamine antagonist medication and should be administered every 15 minutes as ordered until the patient responds.
Educate the patient about the importance of wearing a medical alert tag identifying their potential allergens and anaphlaxis.
Picmonic's rapid review multiple-choice quiz allows you to assess your knowledge.START QUIZ NOW
*Average video play time: 2-3 minutes
Unforgettable characters with concise but impactful videos (2-4 min each)